Problem: Painkillers will only treat the symptoms, not the cause of your pain
One topic which comes up frequently in our office is that of painkillers. Often when people come in for their first visit, they admit they've been taking painkillers (over-the-counter or prescription) to help deal with their daily pain. In today's world it is much more common to take a pain killer than it is to treat the underlying causes of your pain. But just because it is common doesn't mean these drugs don't come with many bad side effects.
Non-steroidal anti-inflammatory drugs (NSAIDs) include: Ibuprofen, Motrin, Celebrex, Naproxen, etc. If you're taking one of these, you should be clear what the dangers are, and understand that just because something is "over-the-counter" doesn't mean "safe".
Obviously, our goal is to have all of our patients living a pain-free life. Our first step along this path is to get our patients to no longer need to take dangerous NSAID's. Rather than state the dangers in our own terms, we'd like you to hear from a few experts on the matter.
From the FDA Drug Safety guide
- NSAID medicines may increase the chance of a heart attack or stroke that can lead to death.
- NSAID medicines can cause ulcers and bleeding in the stomach and intestines at any time during treatment.
- NSAID medicines should only be used:
- exactly as prescribed
- at the lowest dose possible for your treatment
- for the shortest time needed
- Tell your healthcare provider if you are pregnant. NSAID medicines should not be used by pregnant women late in their pregnancy
- Some of these NSAID medicines are sold in lower doses without a prescription (over the counter). Talk to your healthcare provider before using over the counter NSAIDs for more than 10 days.
- Due to a large number of medications containing the NSAID acetaminophen, be sure you are accounting for all of your medications when reviewing your dosage for an NSAID, as it is very easy to overdose.
From the American college of Gastroenterology
- The second major cause for ulcers is irritation of the stomach arising from regular use of NSAIDs.
- Patients who need to use NSAIDs regularly should consult regularly with their physician to be alert for any potential GI effects. Since problems may arise with few, if any, symptoms, ongoing monitoring with your physician is important.
- For patients who are dependent on regular use of pain relievers, this can mean determining whether there are alternate ways to achieve pain relief, without risking ulcers or GI bleeding which may accompany regular use of aspirin and NSAIDs
From related medical studies
- Neither short- nor long-term treatment with NSAIDs is advised in this population, and any NSAID use should be limited from a cardiovascular safety point of view.
- Even short-term treatment with most NSAIDs was associated with increased risk of death and recurrent myocardial infarction in patients with prior myocardial infarction.
NSAIDs can increase the likelihood of ulcers, heart attack, stroke, kidney problems and liver failure. Regular use greatly increases the chances you will suffer from one of these serious health problems. Chiropractic care is a natural method to help prevent pain without these serious side effects.